Questions about Geodon

Discussion in 'General Parenting' started by hexemaus2, Sep 16, 2008.

  1. hexemaus2

    hexemaus2 Old hand

    So, difficult child 2 has been on the Geodon (40mg 2x daily) for a little over 2 weeks now.

    Today was the first sign of an impending meltdown. He got nasty - but only verbally. It never escalated, thank Heavens. However, when I realized he was heading in that direction, I handed him a 20mg capsule. (He has an rx for 20mg PRN for "aggitation.") I don't honestly know if that is what helped him calm down, or if he did it on his own. Either way, I'm happy that it didn't get to a point of throwing furniture or hitting/choking anyone.

    What I have noticed is that it's still making him very drowsy throughout the day. The psychiatrist said some of that should ease off over time, but that it's possible it won't. Hmmm...

    My only concern is that he'll wind up falling asleep in class during the day if he doesn't "adjust" and have the drowsy side effects ease off.

    Anyone else have experience they care to share?

    I have noticed that he does stay focused better. We've tried every medication on the market for attention issues, but they all made his rages so much worse. Part of the reason we're going with the Geodon is because it also helps with focus/concentration, in addition to his manic-type symptoms & rages. In that regard, it does seem to be helping.

    If it helps minimize his rages and keep him on-task, we can live with the drowsy issues. He hasn't fallen asleep during the day yet. He's just drowsy & looks like he didn't sleep enough the night before. Considering the dangers associated with the alternative, I can live with drowsy. I'm just curious if anyone else has experience & if someone could give me a rough idea of how long it could take for those side effects to wear off. More so that I'll know when we reach the point where I'll know whether or not they're going to wear off than anything else. (As we all know, what the manufacturer says in terms of time isn't always the same as real world experiences.)
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I havent been on it but I have heard from others on another bipolar board...that what you are saying is pretty typical. Try registering at bipolarworld and asking the folks there how long it took them.
     
  3. My difficult child is currently on Geodon and has responded very well to it. He was very sleepy and hungry on it the first 2 to 3 weeks, then side effects eased off as his body adjusted. He went through the same thing when the dose was increased a couple of months ago. Nice to hear someone else using it; I don't think it's that commonly used for kids yet??

    difficult child was prescribed this in place of another mood stabilizer when he was hospitalized earlier this year; it has helped alot with anxiety and agitation, particularly since his rx was increased to 60mg daily instead of 40mg. He would still respond a lot like you mentioned at 40mg - but wouldn't escalate to violence and aggression - just super nasty. psychiatrist also says there is room for more increases if/when we should need them as he gets older.

    difficult child cannot take stimulants either; and now that you mention it - perhaps this is what is helping him to focus and concentrate better at school this year. Not as much as he wants - but leaps and bounds vs. last year.

    However, his ability to respond normally to most situations seems to have allowed him to mature a lot in the last few months in particular; and it's not until something extreme occurs and then the situation is obvious. Otherwise, still edgy but a pretty happy kid overall. What I find very helpful is how noticeable his mood/behavior is if he misses a dose - to difficult child and us.
     
    Lasted edited by : Sep 17, 2008
  4. hexemaus2

    hexemaus2 Old hand

    Thanks for the input! I have to agree, I don't think alot of kids are on Geodon. I got the impression from the hospital staff that this is something of a last-ditch kind of thing - at least for difficult child 2. He's been on just about every other antipsychotic on the market, not to mention EVERY stimulant, and I think most every SSRI.

    Since difficult child 2 is 5' 10" and 200lbs (the size of a full grown man at 14!!!) the psychiatrist said we can easily go up to 80mg 2x a day if needed. That will depend on how often he needs the PRN dose. The psychiatrist at court said if we have to go up to 80mg, we'll need to look at another PRN medication like ativan or klonopin to help when he gets overly aggitated.

    At least he's going to bed at a reasonable hour these days. He took himself to bed at 9pm last night!! Part of that is probably having to get up at 6am now to be at school by 7:30, but considering he was staying up until 1 or 2 in the morning and still getting up before 8am? I think the Geodon is helping with his sleep as well.

    The psychiatrist did say he might have an increased appetite for awhile as well, but I've actually seen the opposite with him. He's had less of an appetite, which is a good thing. He's put on over 50lbs in the last year - eating out of boredom, depression, plus the weight gain associated with the Abilify he was on before. His appetite is actually more in the range of normal than it has been over the last year.

    I just hope we don't have issues with his blood pressure & the metobolic syndrome issues we had with Abilify. I'm a little nervous in that regard, as Abilify is supposed to be the one with the least likelihood of causing those issues. Hopefully, the Geodon won't spike his BiPolar (BP) or his lipids/triclycerides. His BiPolar (BP) sits at the high end of normal as it is - which is more genetic than medication-related. (His father was on BiPolar (BP) medications before he was 25.)

    I'll keep an eye on things until our next psychiatrist appointment. on the 26th. If the drowsiness doesn't subside by then, I would imagine it won't & we'll just have to learn to live with it. The alternative really isn't an option - not with as violent as he gets during a meltdown.
     
  5. timer lady

    timer lady Queen of Hearts

    kt had been put on geodon - unfortunately, she is allergic to it. She really didn't tolerate it at all - within 24 hours we had a rash, some breathing issues & a slight fever. ER visit & off the geodon.

    Sorry I have no input for you.
     
Loading...